Alert archive / West Virginia / Special Weather Statements in 2020

Special Weather Statement, NWS Charleston, WV

February 10, 2020Doddridge County, Pleasants County, Tyler County, West Virginia

NWS Charleston, WV issued this special weather statement at Feb 10, 2020, 1:21 PM EST for Doddridge County, Pleasants County, Tyler County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 10, 2020, 1:21 PM EST (18:21 UTC)
Expired
Feb 10, 2020, 4:15 PM EST
In force
3 hr
Issued by
NWS Charleston, WV

Counties Doddridge County, WV, Pleasants County, WV, Tyler County, WV

The radar

The Pittsburgh radar (KPBZ), 138 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 523 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
523 m²/s²
0-3 km storm-relative helicity
565 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

400 
WWUS81 KRLX 101821
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
121 PM EST Mon Feb 10 2020

WVZ010-011-020-102115-
Doddridge-Pleasants-Tyler-
121 PM EST Mon Feb 10 2020

...PERIODS OF RAIN WILL AFFECT NORTHEASTERN PLEASANTS... DODDRIDGE 
AND TYLER COUNTIES...

At 115 PM EST, an area of light to moderate rain was moving across 
the region.  This rain coupled with previous rain that occurred 
overnight and this morning has caused the Middle Island Creek to 
rise.

The stream gages at Middlebourne and West Union have gone over their 
respective action stages. As the Middle Island Creek rises this 
afternoon, minor flooding is possible, especially in poor drainage 
and low lying areas.

Locations impacted include...
St. Marys, Middlebourne, Paden City, Sistersville, West Union, Alma,
Blandville, Avon, New Milton, Arvilla, Point Lookout, Smithburg,
Wick, Lima, Hebron, Center Point, Sedalia and Canton.

This includes Route 50 in West Virginia between mile markers 47 and
64.
 
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3958 8089 3960 8086 3947 8071 3944 8056
      3936 8053 3928 8060 3928 8058 3923 8055
      3922 8057 3921 8053 3916 8070 3928 8091
      3936 8088 3938 8092 3934 8096 3938 8125
      3939 8121 3944 8118 3945 8113 3961 8095
TIME...MOT...LOC 1817Z 151DEG 123KT 3999 8128 

$$

21

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Feb 10, 12:21 PM EST, 1 hour earlier.

Area forecast discussion, Feb 10, 12:21 PM EST, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1221 PM EST Mon Feb 10 2020

.SYNOPSIS...
Cold front with persistent rain today and Tuesday. Another
system brings unsettled weather late Wednesday into Thursday.
Cold but quiet start to the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 900 AM Monday...

Made minor changes to PoPs and Weather grids. Previous forecast
remains on track.

As of 630 AM Monday...

Forecast on track, with rain having overspread much of the
area.

As of 420 AM Monday...

Warm advection / isentropic lift, and a moisture feed propelled
by 50-60 kts low to mid level west to southwest flow, spell a
wet day and night, as a cold front sinking slowly southeastward
squeezes out PW values just in excess of an inch, or right near
the climatological maxima for this area this time of year.

Hires model output appear to use impedance against our northern
and central mountains to generate locally close to two inches
rainfall along some of the western slopes of the northern
mountains, and close to an inch along other western slopes.
Central guidance split the difference between this and the
previous forecast, and opted to go closer to these values while
preserving some of the higher model resolution, and pockets of
just over an inch and a half are depicted for some western
slopes of the northern mountains.

The low level flow diminishes a bit tonight, but pockets of
just over one half inch additional rainfall along some western
upslope area are forecast, while the cold front cuts off
precipitation in the middle Ohio valley from northwest to
southeast. Rainfall can also pile up across the southern WV cal
fields and southern mountains including SW VA today and
tonight, including areas that received excessive rainfall last
Friday.

A slight risk for excessive rainfall is in effect for the coal
fields of WV, and up into the mountains, for today and tonight.
A heavy rainfall threat for these areas will be included in the
HWO highlight, and will need monitored today. Did not hoist a
flood watch in coordination with southern neighbors.

Central guidance temperatures look good, which converge with
dew points in the rain early this morning.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 230 AM Monday...

Frontal passage is due midday Tuesday with rain clearing out
from west to east by late Tuesday evening as high pressure will
build in from the west. Higher rainfall accumulations will be
confined to our southern WV and VA counties with upwards of 1.5
to 2 inches in total including from the previous period are
possible. High pressure will quickly move east allowing a
surface low associated with an upper level positively tilted
trough, meaning in the early stages with a lot of potential for
continued strengthening, to approach the area. Models have a
good handle on this system and have it tracking northeast up
over the area through Wednesday with higher QPF targeted around
the Ohio River Valley and our southern WV and VA counties.

High pressure will build in behind the aforementioned features
frontal boundary and give it a good push out of the area by
midday Thursday suppressing any moderate or heavy rainfall by
then, but not before dropping off an additional 1 to 2 inches
of rainfall over the entire area. WPC has a slight risk of
excessive rainfall and with PWAT values 2-3 standard deviations
above normal for Wednesday/Thursday, this will not bode well
for creeks and rivers who have not had much relief. For this
reason left mention of this in the HWO and collaborated with
WPC in regards to a possible upgrade of excessive rainfall for
Wednesday. Later shifts will have to take a closer look at the
event and maybe issue a flood watch to the appropriate counties
with very wet antecedent conditions and who would be most likely
prone to flood for Wednesday into Thursday.

Some of the post frontal energy will be pulled down by the high
pressures northerly flow and provide some upslope precipitation
to the higher terrain for the rest of Thursday into Friday.
Expecting little to no accumulations of rain or snow mainly
confined to the mountains although some amounts may accumulate
in the highest peaks as temperatures take a dive into the teens
overnight Thursday.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 230 AM Monday...

High pressure settles in and temperatures fall for most
locations up to 15 degrees below normal through Friday and this
will give way to fair, cool and relatively dry weather for a
good part of the weekend. Models start to diverge on agreement
by this time frame, however the Euro and GFS are both in line
with a solution of a low pressure system forecast to affect the
area from the south early on Sunday. Both these models also
suggest a slight active weather pattern for the beginning of the
new work week. With high confidence hinted by central guidance
by placing chance to likely POPs in day 7, went ahead and
accepted this solution due to the fact that models are picking
it up fairly well for this far out in the long term period.
Temperatures for the later part of the weekend rebound and will
remain above seasonable, therefore not expecting much of a
winter type active pattern.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
As of 1218 PM Monday...

Cold front just west of the OH River to slowly drift southeast
tonight. This solution goes along with the NAM and high
resolution models bringing a possible lull in precipitation this
evening. However, a shortwave will ride along the front from the
south to bring another shot of pcpc across southern WV and
extreme southwest VA overnight tonight.

Meanwhile, MVFR/IFR conditions will develop under moderate rain
through this evening. Conditions are expected to deteriorate
after 03Z where widespread IFR/LIFR conditions under rain and
fog could materialized along and behind the front into 13-14Z
Tuesday.

South to southwest surface flow will be gusty at times will
prevail through this evening, becoming light and variable or
calm tonight. The strong southwest flow aloft will diminish to
moderate southwest this afternoon, and southwest surface flow
will diminish in tandem this afternoon and tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: Timing of IFR/LIFR conditions could vary.
in rain and fog.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EST 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
CRW CONSISTENCY  L    M    M    M    M    L    L    L    M    M    M    M
HTS CONSISTENCY  M    M    H    H    H    L    M    M    M    L    L    H
BKW CONSISTENCY  M    H    M    M    M    M    M    M    M    M    L    L
EKN CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    H
PKB CONSISTENCY  M    H    H    H    H    L    M    H    H    H    H    L
CKB CONSISTENCY  M    M    M    M    H    M    M    H    H    H    M    H

AFTER 18Z TUESDAY...
IFR in rain possible early Tuesday morning, and then again late
Wednesday into Thursday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JZ
NEAR TERM...TRM/ARJ
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...ARJ
Hazardous weather outlook, Feb 10, 4:48 AM EST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
448 AM EST Mon Feb 10 2020

KYZ105-VAZ003-004-WVZ005-013-015-024>027-033-034-515>520-111000-
Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Kanawha-Mingo-Logan-
Boone-Clay-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-
448 AM EST Mon Feb 10 2020

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of central West
Virginia, southeast West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk out for excessive rainfall today and tonight,
and one inch or more of rainfall can be expected, which could cause
minor water issues and or flooding to poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another system expected late Wednesday through Thursday will bring
the potential for periods of moderate to heavy rainfall. This could
lead to water issues and or possible flooding, especially to poor
drainage areas. There is a slight risk of excessive rainfall along
the Ohio River Valley from Wednesday morning into Thursday morning.
There is the potential for an additional 2 inches or more of
rainfall in localized areas during this time frame.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ028-039-040-521>526-111000-
Braxton-Upshur-Barbour-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
448 AM EST Mon Feb 10 2020

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk out for excessive rainfall today and tonight,
and one to two inches of rainfall can be expected, which could cause
minor water issues and or flooding to poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another system expected late Wednesday through Thursday will bring
the potential for periods of moderate to heavy rainfall. This could
lead to water issues and or flooding, especially to poor drainage
areas. There is the potential for up to 2 inches additional rainfall
in localized areas during this time frame.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-014-016>020-029>032-
111000-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Putnam-Roane-Wirt-Calhoun-Ritchie-Doddridge-Gilmer-Lewis-
Harrison-Taylor-
448 AM EST Mon Feb 10 2020

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central West Virginia,
northern West Virginia, southern West Virginia and western West
Virginia.

.DAY ONE...Today and Tonight.

There is a low probability for widespread hazardous weather. Up to
one inch or more of rainfall can be expected, which could cause
minor waters issues.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another system expected late Wednesday through Thursday will bring
the potential for periods of moderate to heavy rainfall. This could
lead to water issues and or flooding, especially to poor drainage
areas. There is a slight risk of excessive rainfall along the Ohio
River Valley from Wednesday morning into Thursday morning. There is
the potential for an additional 2 inches or more of rainfall in
localized areas during this time frame.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Feb 10, 11:53 AM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
1153 AM EST Mon Feb 10 2020

OHZ076-101945-
Washington-
1153 AM EST Mon Feb 10 2020

...PERIODS OF RAIN WILL AFFECT NORTHEASTERN WASHINGTON COUNTY...

At 1143 AM EST, an area of light to moderate rain was moving across
the region.  This rain coupled with previous rain that occurred
overnight and this morning has caused the Little Muskingum River to
rise.

At 1130 AM EST, the stage at Bloomfield was 15.12 feet.  The
estimated flood stage is 16 feet.  The river is expected to crest
just under the estimated flood stage early this afternoon.  At
stages near 16 feet, hay fields across from the gage and between the
river and Route 26, and other low lying areas start to flood.

This rainfall that is occurring, may cause localized flooding. Do
not drive your vehicle through flooded roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3958 8127 3958 8114 3956 8105 3935 8139
      3940 8141 3960 8127
TIME...MOT...LOC 1643Z 240DEG 49KT 3956 8118

21
Special weather statement, Feb 10, 1:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
121 PM EST Mon Feb 10 2020

WVZ010-011-020-102115-
Doddridge-Pleasants-Tyler-
121 PM EST Mon Feb 10 2020

...PERIODS OF RAIN WILL AFFECT NORTHEASTERN PLEASANTS... DODDRIDGE
AND TYLER COUNTIES...

At 115 PM EST, an area of light to moderate rain was moving across
the region.  This rain coupled with previous rain that occurred
overnight and this morning has caused the Middle Island Creek to
rise.

The stream gages at Middlebourne and West Union have gone over their
respective action stages. As the Middle Island Creek rises this
afternoon, minor flooding is possible, especially in poor drainage
and low lying areas.

Locations impacted include...
St. Marys, Middlebourne, Paden City, Sistersville, West Union, Alma,
Blandville, Avon, New Milton, Arvilla, Point Lookout, Smithburg,
Wick, Lima, Hebron, Center Point, Sedalia and Canton.

This includes Route 50 in West Virginia between mile markers 47 and
64.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3958 8089 3960 8086 3947 8071 3944 8056
      3936 8053 3928 8060 3928 8058 3923 8055
      3922 8057 3921 8053 3916 8070 3928 8091
      3936 8088 3938 8092 3934 8096 3938 8125
      3939 8121 3944 8118 3945 8113 3961 8095
TIME...MOT...LOC 1817Z 151DEG 123KT 3999 8128

21

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 11:53 AM ESTSpecial Weather StatementRLXPleasants3 hr
Feb 10, 4:20 PM ESTAreal Flood WarningRLXTyler6 hr
Feb 10, 6:48 PM ESTAreal Flood WarningRLXLincoln23 hr
Feb 10, 2:04 PM ESTAreal Flood WarningRLXWashington12 hr

Nearby

Special Weather Statements in West Virginia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.